Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 182, NWS Pittsburgh, PA

August 1, 2022Greene County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 1, 2022, 6:09 PM EDT for Greene County, Washington County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2022, 6:09 PM EDT (22:09 UTC)
Expired
Aug 1, 2022, 6:45 PM EDT
In force
36 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 57 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:47 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 1, 12:47 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1247 PM EDT Mon Aug 1 2022

.SYNOPSIS...
Shower and thunderstorm chance returns today and this evening
with a crossing cold front. Warm and dry weather is expected
Wednesday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shower and thunderstorm chances are expected to increase
through the afternoon and evening as a shortwave trough, and its
associated sfc cold front, tracks ewd from the Midwest and
approaches/crosses the Upper Ohio Valley region. Marginal shear
and instability, and dry mid level air, could result in isolated
damaging wind potential especially for areas W of PIT where the
most favorable instability is progged. Will maintain a mention
of this potential in the Hazardous Weather Outlook as outlined
in the SPC day 1 convective outlook.

Showers/tstm chances should quickly diminish after FROPA, with
generally dry weather returning as sfc high pressure begins to
build in.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Dry and seasonable weather is expected Tuesday and Tuesday night
as the sfc high builds under NW flow aloft. The high is expected
to track E of the area Wednesday, with continued dry but warmer
weather as wind shifts to the S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A trough is progged to advance E out of the Midwest Thursday.
This trough is then expected to become stalled across the region
Friday through the weekend as it becomes blocked between a
strong upper high to the west, with another to the east. This
should result in mainly diurnally driven shower and thunderstorm
chances through the long term period. Temperatures are expected
to average above seasonable levels.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Gradual improvement to VFR is expected with a mostly broken cu
deck likely ahead of a sfc trough.

SHRA/TSRA associated with the trough and passing upper shortwave
will increase late this aftn to early evening and favor
southeast OH, though some uncertainty remains in timing and
overall coverage. Moisture pooling aft convective dissipation
and ahead of the sfc cold front will promote MVFR/IFR conditions
development, especially east of Pittsburgh.

High pressure and diurnal mixing will return VFR conditions by
Tuesday aftn.

.Outlook...
Genl restrictions and rain are likely again with a Thursday
cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 1, 3:34 AM EDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
334 AM EDT Mon Aug 1 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-WVZ001>004-012-021-509-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
334 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening with a crossing cold front. Damaging wind gusts are expected
to be the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ016-023-073>076-WVZ510>514-020745-
Jefferson PA-Indiana-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
334 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 6:03 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
603 PM EDT Mon Aug 1 2022

OHZ049-050-059-012230-
Jefferson OH-Harrison OH-Belmont OH-
603 PM EDT Mon Aug 1 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON...
SOUTHWESTERN JEFFERSON AND NORTHEASTERN BELMONT COUNTIES THROUGH 630
PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cadiz, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cadiz, Tiltonsville, Yorkville, Adena, Dillonvale, Mount Pleasant,
Rayland, New Athens, Harrisville, and Newell.

This includes Interstate 70 in Ohio between mile markers 221 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4023 8106 4032 8098 4021 8068 4012 8073
      4005 8081
TIME...MOT...LOC 2203Z 304DEG 28KT 4023 8096

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RACKLEY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:15 PM EDTSevere Thunderstorm WarningPBZWashington28 min
Aug 1, 5:48 PM EDTSevere Thunderstorm WarningPBZWashington42 min
Aug 1, 6:26 PM EDTSpecial Weather StatementPBZFayette34 min
Aug 1, 6:30 PM EDTSevere Thunderstorm WarningPBZWashington45 min
Aug 1, 6:48 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington27 min
Aug 1, 7:11 PM EDTTornado WarningPBZGreene, Washington34 min
Aug 1, 7:16 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington29 min
Aug 1, 7:39 PM EDTTornado WarningPBZFayette36 min
Aug 1, 7:44 PM EDTTornado Warning Tornado observedPBZFayette, Greene31 min
Aug 1, 5:05 PM EDTTornado WarningPBZCarroll, Harrison, Tuscarawas25 min
Aug 1, 6:03 PM EDTSpecial Weather StatementPBZBelmont27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.